Insulin is a hormone produced by your body which keeps the blood sugar level under control. It is given as an injection in type 1 ( Insulin dependent/Juvenile diabetes) and is sometimes needed in the more common form of type 2 diabetes also. Many people fear insulin injections because of misconceptions regarding possible harm due to it. Following are a few common misconceptions/doubts which I have come across amongst patients and I have tried to clear them in a concise manner.


  • Insulin should be injected at one of the 3 preferred sites i.e., Abdomen, arms and thighs (in its order of preference). Sometimes ,it is advised to be injected over buttocks , however, this site is uncommon.
  • Do not inject in the calf or forearms.
  • In the preferred sites also, there are specific areas where it can be injected. Eg.It should be given 2 inches away from the umbilicus, if you are injecting over abdomen. You must learn about the proper sites from your doctor.


  • The injection should be given by pinching the skin and pushing the needle vertically (or sometimes at an angle as decided by your doctor) so that it reaches just below your skin and not deeper down in your muscles.
  • Injecting without pinching the skin may cause it to enter your muscle and cause a sudden drop in your blood sugar levels.
  • If you need to mix 2 different types of insulin in a single syringe, make sure you always pull in the clear insulin( with a yellow patch on the bottle) first,  followed by the cloudy insulin( with a green patch on the bottle).


  • It is crucial to rotate the sites of injection, rather than giving the injections  at the same site for months together.
  • If this is not followed, then you will notice that the skin at that site becomes lumpy (called as lipohypertrophy) and your blood sugar control becomes erratic.
  • You should know how to and how frequently to rotate the insulin sites.


  • Do not massage the area where you inject insulin
  • Also,do not exercise that part of your body after injection. Eg. Do not inject insulin over thighs if you are planning to go jogging immediately. Arms/abdomen would be a better site in such cases. It may cause a sudden drop in the blood sugar otherwise.


  • Depending on the type of insulin, your doctor will advise you to keep a specific time gap between injection and food intake.
  • Shortening this gap will cause inadequate post food blood sugar control and lengthening this gap it will cause you to develop  a low sugar before you start your meal.
  • Also,the dose needs to be adjusted according to your food intake. Eg. If you are feeling sick and are not going to eat your regular amount, you must reduce your dose.


  • If  you are taking insulin by manually filling it in syringes,make sure you are using the correct syringe for the correct insulin.
  • The commonly prescribed insulin is of the concentration of 40 U/ML for which a syringe  with a red cap is required.
  • Sometimes your doctor may prescribe a more concentrated insulin (i.e 100 U/ML) for which a syringe with an orange cap is used.
  • If  you interchange the syringes, your blood sugar may range from very high to dangerous lows. The concentration is usually mentioned on the insulin bottle.


  • Many people skip their usual doses of insulin if their pre food sugar is in the range of 70s or 80s, fearing a hypoglycaemia (low blood sugar). Doing this will drastically increase your sugar level after food  
  • You should reduce your dose rather than skipping it completely during such times.
  • Also, if you have missed a dose, do not take double the dose in your next shot as this may cause a severe hypoglycaemia.
  • What is required is that you should check your blood sugar level before the next meal and add an adequate correcting dose over and above the regular dose.


  • You should know how to identify the warning signs of hypoglycaemia so that adequate corrective measures can be taken at the earliest.
  • The usual symptoms include increased hunger, sweating, palpitations, shivering(tremors).
  •  However, children and old people may have vague symptoms like increases sleepiness, fatiguability, nightmares, changed behaviour.
  • Severe hypoglycaemia may lead to fits (seizures) and unconsciousness, but it is rare

It is beyond the scope of this article to go into minute details. Eg.by how much should you reduce/increase your dose during specific situations? Why are you given 3 insulin shots whereas your neighbour is doing fine with just 1? Exactly how many minutes should you wait after injection so that you can start your meal? It goes without saying that you need to consult your doctor regarding more specific details. Every individual with diabetes is unique with his/her own set of problems. After all, diabetes is a condition in which one plus one may not necessarily be 2!

Hence, It is always better to be well-informed.